Quantcast

Codeine in Breast Milk Can Pose Risk

August 22, 2008

Codeine used in some medications can have harmful effects for infants when ingested by some breastfeeding mothers, Canadian researchers said.

Researchers at the University of Western Ontario in London, Ontario, and the Hospital for Sick Children in Toronto said codeine is commonly used for pain relief and is recommended by the American Academy of Pediatrics as being compatible with breastfeeding.

“With nearly half of all infants in North America being delivered by Caesarean section or after episiotomy, there is clearly a requirement for pain relief for mothers,” study lead author Dr. Gideon Koren of University of Western Ontario said in a statement. “However, our study confirms that codeine as a treatment for pain may be unsuitable and cannot be considered safe for all breastfed infants.”

Koren’s team found some people have a genetic variance which causes them to metabolize codeine at a rapid rate and produce significantly more morphine in their system than most of the population.

The study, published in Clinical Pharmacology & Therapeutics, said this genetic predisposition is rare, but women who possess it can end up exposing their babies to high levels of morphine through breast milk.




comments powered by Disqus